Approximation Error for Quasi-Interpolators and (Multi-) Wavelet Expansions
T. Blu, M. Unser
Applied and Computational Harmonic Analysis, vol. 6, no. 2, pp. 219-251, March 1999.
We investigate the approximation properties of general polynomial preserving operators that approximate a function into some scaled subspace of L2 via an appropriate sequence of inner products. In particular, we consider integer shift-invariant approximations such as those provided by splines and wavelets, as well as finite elements and multi-wavelets which use multiple generators. We estimate the approximation error as a function of the scale parameter T when the function to approximate is sufficiently regular. We then present a generalized sampling theorem, a result that is rich enough to provide tight bounds as well as asymptotic expansions of the approximation error as a function of the sampling step T. Another more theoretical consequence is the proof of a conjecture by Strang and Fix, stating the equivalence between the order of a multi-wavelet space and the order of a particular subspace generated by a single function. Finally, we consider refinable generating functions and use the two-scale relation to obtain explicit formulae for the coefficients of the asymptotic development of the error. The leading constants are easily computable and can be the basis for the comparison of the approximation power of wavelet and multi-wavelet expansions of a given order L.
@ARTICLE(http://bigwww.epfl.ch/publications/blu9801.html, AUTHOR="Blu, T. and Unser, M.", TITLE="Approximation Error for Quasi-Interpolators and (Multi-) Wavelet Expansions", JOURNAL="Applied and Computational Harmonic Analysis", YEAR="1999", volume="6", number="2", pages="219--251", month="March", note="")